You probably already know about countless drugs that can lead to kidney damage, increase risk of infection, and cause countless other side effects. But did you know that there are specific medicines that can be bad for your hearing? These medications are in wide use, and they’re called ototoxic medications. Ototoxic medications are over-the-counter (OTC) and doctor-prescribed drugs which may damage your hearing and affect your balance. You can find over 200 known ototoxic medications that are regularly used according to the American Speech-Language-Hearing Association (ASLHA). These drugs can contribute to permanent or temporary ear damage or balance problems.
- Loop Diuretics – Heart failure, high blood pressure, and some kidney conditions are often treated with Loop diuretics. These medications have been shown to cause hearing loss and , which is sometimes only discovered during a hearing test.
- NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary and hearing loss in large quantities. A couple of widely known NSAIDs are ibuprofen and naproxen.
- Salicylates – Salicylates are chemicals in aspirin – one of the more widely used heart disease treatments and pain reliever. In doses of eight or more tablets per day, salicylates are known to contribute to hearing loss. Luckily, when medications containing salicylates are discontinued, the ototoxic side effects will subside on their own.
- Aminoglycoside Antibiotics – There are numerous categories of aminoglycoside antibiotics used to treat bacterial infections, including streptomycin, kanamycin, amikacin, neomycin and gentamicin. These drugs produce free radicals, which result in damage to the inner ear. Pregnant women should be aware of potential congenital deafness from using aminoglycosides while pregnant.
- Chemo Drugs – Cancer treatment drugs, such as carboplatin, cyclophosphamide, bleomycin and cisplatin can cause irreversible ear damage. Changes in your hearing or balance while taking chemo medications should be discussed with your physician.
The risk for hearing damage generally rises with dosage for many drugs and when more than one of these medications are taken at the same time. It may also be wise to consult with your physician to make absolutely sure you are taking the appropriate doses for both the maintenance of your condition and your hearing health.